New Jersey, 2012

Flash Flooding in New Jersey, July 28, 2012

July 28, 2012 · NWS OKX · 8 events in 2 counties and zones

A few weak areas of low pressure moved along a nearly stationary frontal boundary just south of Long Island. This in combination with an upper level trough also tracking through the area resulted in scattered thunderstorms which produced heavy rainfall and flash flooding in Passaic and Bergen counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A few weak areas of low pressure moved along a nearly stationary frontal boundary just south of Long Island. This in combination with an upper level trough also tracking through the area resulted in scattered thunderstorms which produced heavy rainfall and flash flooding in Passaic and Bergen counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 28, 1:04 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 28, 1:04 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
204 PM EDT SAT JUL 28 2012

.SYNOPSIS...
LOW PRESSURE PERSISTS THROUGH THE WEEKEND AS A FRONT REMAINS NEARLY
STATIONARY OVER THE REGION. HIGH PRESSURE BRIEFLY BUILDS IN FOR
THE BEGINNING OF THE WEEK...FOLLOWED BY MULTIPLE WEAK FRONTS MID
WEEK THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WATER VAPOR LOOP SHOWING SHORTWAVE CONTINUES TO APPROACH FROM THE
GREAT LAKES WITH EMBEDDED VIGOROUS VORT. SURFACE BASED INSTABILITY
INCREASING ACROSS WESTERN PORTIONS OF THE AREA AND INTO WESTERN
NEW JERSEY TO 1500 TO 2000 J/KG. AND THUNDERSTORMS ARE BEGINNING
TO INCREASE IN COVERAGE AND INTENSITY. WILL CONTINUE WITH THE
LIKELY POPS AND HEAVY RAINFALL. SOME STORMS MAY EVEN PRODUCE SMALL
HAIL. TEMPERATURES REMAIN TO BE TRICKY WITH THE CONVECTION MOVING
THROUGH AND THE CHANCE THAT THERE WILL BE SOME BREAKS OR THIN
SPOTS IN THE CLOUD COVER TO ALLOW TEMPERATURES TO QUICKLY
RISE...ADDING TO THE SURFACE BASED INSTABILITY. FOR NOW HAVE
LOWERED HIGHS A COUPLE OF DEGREES ACROSS NORTHEASTERN NEW JERSEY
AND INTO THE LOWER HUDSON VALLEY.

THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
CONTINUED CHC POPS INTO THE FIRST PART OF THE NIGHT AS THE FRONT
REMAINS IN PLACE OVER THE REGION AND ANOTHER SFC LOW MOVES ALONG
THE FRONT TO THE NORTHEAST. THE MAIN UPPER LEVEL FORCING
ASSOCIATED WITH A MUCH MORE PRONOUNCED SHORTWAVE MOVES THROUGH THE
NORTHEAST DURING THE NIGHT...WHICH SHOULD KEEP PRODUCING ENOUGH
FORCING TO GENERATE SHOWERS AND THUNDERSTORMS. INSTABILITY GREATLY
DIMINISHES TONIGHT...BUT 0-6KM BULK SHEAR REMAINS BETWEEN 30 AND
40 KTS. SO MAY SEE ISO TSTORMS...BUT BETTER CHC OF MORE SCT
SHOWERS. AS THE LOW MOVES AWAY FROM THE AREA...SHOULD SEE A
DECREASED THREAT FOR PRECIP SUN MORNING...WITH CHC POPS AGAIN SUN
AFTN.

ONCE AGAIN WENT WITH A MET/MAV BLEND FOR TEMPS AS THE MAV IS
CONSISTENTLY WARMER.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LITTLE CHANGES IN THE LONG TERM TO THE PREVIOUS FORECAST.
OVERALL...LOOKING AT A POSSIBLY MESSY WEEK WITH PERSISTENT LOW
PRESSURE KEEPING THE CHC FOR PRECIP IN FOR MUCH OF THE WEEK.
HIGH PRESSURE BRIEFLY BUILDS IN SUN NIGHT INTO MONDAY...FINALLY
ALLOWING FOR A BRIEF DRY PERIOD. HOWEVER...AS A WEAK COLD FRONT
BEGINS MOVING IN FROM THE WEST TUESDAY...THERE WILL BE A CHC FOR
SHOWERS AND THUNDERSTORMS. THE 00Z GFS WANTS TO DEVELOP AND MOVE
THROUGH A DECENT LOW ON TUES...BUT WITH THE REST OF THE MODELS NOT
HINTING AT THIS STRONG OF A LOW...WITHHELD FROM INCORPORATING THIS
LOW INTO THE FORECAST. OTHERWISE...THE MODELS IN THE LONG TERM ARE
IN DECENT AGREEMENT WITH THE PASSAGE OF A WEEK FRONT ON WED...WITH
ANOTHER FRONT THURS NIGHT INTO FRI. ALOFT...MULTIPLE SHORTWAVES
ARE EXPECTED TO PASS THROUGH THE NORTHEAST.

WINDS BECOME MORE SOUTHERLY AHEAD OF THE FRONT...WHICH WILL ASSIST
IN INJECTING IN VERY WARM AND MOIST AIR...SO SHOULD SEE A GRADUAL
INCREASE IN TEMPS. BASICALLY USED A HPC/MOS BLEND WITH THE
PREVIOUS FORECAST TO GENERATE BOTH HIGH AND LOW TEMPS...AS WELL AS
DEW PTS. THIS FLOW WILL ALSO KEEP A VERY MOIST AND UNSTABLE
AIRMASS IN PLACE...SO WILL KEEP THE THUNDERSTORM WORDING.
HOWEVER...LATEST GUIDANCE DOES NOT HINT AT ANY SEVERE WEATHER
POTENTIAL FOR THE CWA FOR THE WEEK...WITH HEAVY RAIN BEING THE
BIGGEST THREAT.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
HIGH CONFIDENCE IN SHOWERS AND THUNDERSTORMS BECOMING MORE
WIDESPREAD OVER THE AREA THIS AFTERNOON AND CONTINUING THROUGH
THIS EVENING. HEAVY RAIN WITH SIGNIFICANTLY REDUCED CIGS/VSBYS ARE
EXPECTED. ISOLATED WIND GUSTS ARE ALSO POSSIBLE BUT DID NOT
INCLUDE THEM IN THE TAFS DUE TO LOW CONFIDENCE OF THEM OCCURRING
AT ANY GIVEN LOCATION.

AFTER 02Z...SHOWERS AND THUNDERSTORMS WILL BEGIN TO DIMINISH.
CIGS AND VSBYS WILL ONLY MARGINALLY IMPROVE DUE TO EASTERLY FLOW.
BY SUNDAY MORNING...EXPECT CONDITIONS TO IMPROVE TO VFR BUT AFTER 14Z.

OUTLOOK FOR 18Z SUNDAY THROUGH WEDNESDAY...

.SUNDAY THROUGH WEDNESDAY...MAINLY VFR...THOUGH OCCASIONAL SUB-VFR
POSSIBLE IN AFTERNOON SHOWERS/THUNDERSTORMS.

&&

.MARINE...
WINDS AND SEAS ON TRACK AND NO UPDATES AT THIS TIME.

SUB-SCA CONDITIONS EXPECTED THROUGH MID WEEK. WITH A FRONTAL
BOUNDARY REMAINING IN PLACE TODAY INTO TOMORROW...SCT SHOWERS AND
THUNDERSTORMS ARE POSSIBLE WHICH MAY PRODUCE SOME GUSTY WINDS AND
HEAVY RAINFALL. SEAS SHOULD REMAIN BELOW 3 FT ON THE OCEAN...AND
LESS THAN 1 FT ELSEWHERE.

INCREASING SOUTHERLY WINDS AHEAD OF THE COLD FRONT NEXT WEEK COULD
PRODUCE A FEW GUSTS UP TO 25 KTS...AND SEAS ON THE OCEAN UP TO 5
FT. SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE THROUGH THE WEEK
AS LOW PRESSURE LINGERS IN THE REGION.

&&

.HYDROLOGY...
HEAVY RAINFALL ACROSS LONG ISLAND THIS MORNING WAS PRODUCING 1 TO
TWO INCHES SO FAR WITH HEAVY RAIN CONTINUING.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO
TONIGHT. LATEST GUIDANCE IS HINTING AT PW VALUES BETWEEN 1.5 AND
2.0 INCHES...WHICH COULD LEAD TO THESE STORMS PRODUCING UP TO
HALF AN INCH TO AN INCH AN HOUR. THE GREATER THREAT FOR ANY
FLOODING LOOKS TO REMAIN NORTH OF THE REGION WHERE THE THREAT OF
CONVECTION DEVELOPMENT IS GREATER AND THE FLOW IS WEAKER...THUS
ALLOWING FOR SLOWER MOVING STORMS. HOWEVER...AS IS GENERALLY THE CASE...ANY
SHOWER OR THUNDERSTORM THAT DOES FORM TODAY COULD LEAD TO MINOR
FLOODING IN URBAN AND POOR DRAINAGE AREAS.

SUNDAY THROUGH FRIDAY...ALTHOUGH ORGANIZED CONVECTION IS NOT
FCST...THERE WILL BE ROUNDS OF SCT TO BKN CONVECTION THAT MIGHT
CAUSE MAINLY MINOR URBAN FLOODING. ISOLATED FLASH FLOODING IS NOT
OUT OF THE QUESTION THROUGH THIS TIME.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...SEARS/MET
NEAR TERM...MET
SHORT TERM...SEARS
LONG TERM...SEARS
AVIATION...IRD
MARINE...SEARS/MET
HYDROLOGY...SEARS/MET
Hazardous weather outlook, Jul 28, 12:46 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
146 PM EDT SAT JUL 28 2012

CTZ007-008-011-012-NYZ078-079-291000-
NORTHERN MIDDLESEX-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
146 PM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM THAT FORM TODAY COULD PRODUCE HEAVY RAINFALL...UP TO
1 INCH AN HOUR. THIS COULD LEAD TO MINOR FLOODING IN URBAN AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>074-176-177-291000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-NORTHERN QUEENS-NORTHERN NASSAU-
146 PM EDT SAT JUL 28 2012

...SEVERE THUNDERSTORM WATCH 535 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-340-345-350-353-291000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
146 PM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ335-338-355-291000-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
146 PM EDT SAT JUL 28 2012

...SEVERE THUNDERSTORM WATCH 535 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ080-081-291000-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
146 PM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE SOUTH SHORE OF
LONG ISLAND THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ075-178-179-291000-
KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU-
146 PM EDT SAT JUL 28 2012

...SEVERE THUNDERSTORM WATCH 535 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE SOUTH SHORE OF
LONG ISLAND THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Jul 28, 11:37 AM EST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1237 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             PINE BUSH               41.61N  74.30W
07/28/2012  E0.88 INCH       ORANGE             NY   TRAINED SPOTTER

            NICKEL SIZED HAIL IN PINE BUSH.

&&

DS
Local storm report, Jul 28, 11:51 AM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1251 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     PINE BUSH               41.61N  74.30W
07/28/2012                   ORANGE             NY   EMERGENCY MNGR

            SEVERAL TREES AND WIRES DOWN ACROSS PINE BUSH. TIME
            ESTIMATED BY RADAR.

&&

DS
Special weather statement, Jul 28, 12:03 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
103 PM EDT SAT JUL 28 2012

NYZ067-281745-
ORANGE-
103 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORM WILL IMPACT ORANGE COUNTY...

AT 100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MILLRIFT...OR NEAR PORT JERVIS...AND MOVING
EAST AT 10 MPH.

SMALL HAIL...HEAVY DOWNPOURS AND GUSTY WINDS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4150 7475 4151 7448 4159 7439 4160 7434
      4163 7427 4160 7420 4159 7414 4161 7414
      4161 7407 4159 7405 4159 7395 4152 7399
      4146 7399 4144 7398 4125 7448 4135 7468
      4144 7476

PW
Special weather statement, Jul 28, 12:48 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
148 PM EDT SAT JUL 28 2012

CTZ005-006-NYZ068-070-281845-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN WESTCHESTER-PUTNAM-
148 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD...NORTHERN
WESTCHESTER...NORTHWESTERN NEW HAVEN AND PUTNAM COUNTIES...

AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKE CARMEL...AND MOVING EAST AT 20 MPH.

SMALL HAIL...HEAVY DOWNPOURS AND GUSTY WINDS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4166 7349 4163 7349 4150 7344 4152 7339
      4148 7333 4150 7333 4151 7331 4152 7317
      4156 7316 4157 7310 4162 7305 4163 7300
      4131 7314 4131 7388 4151 7379 4153 7353
      4167 7352

PW
Special weather statement, Jul 28, 12:54 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
154 PM EDT SAT JUL 28 2012

NJZ002-103-NYZ067>070-281900-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-WESTERN BERGEN-WESTERN
PASSAIC-
154 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BERGEN...PASSAIC...
PUTNAM...ROCKLAND...SOUTHERN ORANGE AND WESTCHESTER COUNTIES...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HIGHLAND LAKE...OR 7 MILES NORTHWEST OF WEST
MILFORD...AND MOVING EAST AT 15 MPH.

SMALL HAIL...AND GUSTY WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO
ONE TO TWO INCHES AN HOUR...IS OCCURRING WITH THIS STORM. THIS COULD
CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4147 7399 4145 7398 4148 7395 4151 7379
      4130 7389 4113 7384 4104 7417 4101 7437
      4103 7442 4102 7443 4105 7445 4104 7450
      4109 7450 4120 7437 4130 7457 4136 7458

PW
Local storm report, Jul 28, 1:22 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
222 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     FLASH FLOOD      1 WSW GLENWOOD PARK     41.51N  74.07W
07/28/2012                   ORANGE             NY   TRAINED SPOTTER

            WATER RUSHING DOWN UNION AVE DUE TO STREAM OVER ITS
            BANKS

&&

PICCA

The radar

The Philadelphia radar (KDIX), 114 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

8 flash flood. Local standard time, as filed.

Flash Flood, Passaic

When
July 28, 2:55 PM EST to 4:26 PM EST
Where
Passaic County, 2.19 mi NNE of Packanack Lake to 2.2 mi NNE of Packanack Lake
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.961, -74.242

Berdan Ave. at Hamburg Turnpike in Wayne was impassable due to flooding.

Flash Flood, Bergen

When
July 28, 3:15 PM EST to 4:26 PM EST
Where
Bergen County, 1.21 mi ESE of Ridgewood to 1.21 mi NW of Westwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.995, -74.098

Race Track Rd. was closed at Rt. 17 South in HoHoKus due to flooding.

Flash Flood, Bergen

When
July 28, 3:23 PM EST to 4:26 PM EST
Where
Bergen County, 0.25 mi S of Rochelle Park to 0.59 mi S of Rochelle Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.896, -74.080

Market St. in Saddle Brook was impassable due to flooding.

Flash Flood, Bergen

When
July 28, 3:29 PM EST to 4:26 PM EST
Where
Bergen County, 0.68 mi N of Glen Rock to 0.58 mi N of Glen Rock
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.960, -74.131

A person was trapped inside their vehicle due to flood waters near the intersection of Maple Ave. and Glen Ave. in Glen Rock.

Flash Flood, Bergen

When
July 28, 3:40 PM EST to 4:26 PM EST
Where
Bergen County, 0.38 mi SE of Bergenfield to 0.41 mi ESE of Bergenfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.917, -74.074

Motorists were stranded in their vehicles and were rescued by boat at the intersection of Rt. 17 North and Rt. 4 in Paramus.

Flash Flood, Bergen

When
July 28, 3:45 PM EST to 4:26 PM EST
Where
Bergen County, 1.72 mi WSW of Westwood to 1.58 mi WSW of Westwood
Cause
Heavy Rain
Reported by
Public
Coordinates
40.975, -74.112

The intersection of Spring Ave. and S. Irving St. in Ridgewood was impassable due to flooding.

Flash Flood, Passaic

When
July 28, 3:47 PM EST to 4:26 PM EST
Where
Passaic County, 0.94 mi SW of Passaic to 0.76 mi SW of Passaic
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.839, -74.161

Route 3 westbound between Bloomfield Ave. and the Garden State Pkwy. in Clifton was impassable due to flooding.

Flash Flood, Bergen

When
July 28, 3:48 PM EST to 4:26 PM EST
Where
Bergen County, 0.39 mi S of Carlstadt to 0.26 mi SW of Rochelle Park
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.844, -74.079

Route 17 was closed in both directions in Hasbrook Heights due to flooding. Motorists were stranded in their vehicle on Rt. 17 in Rutherford and were rescued by the local fire department. In Rochelle Park, the intersection of Ackerman Ave. and Saddle River Rd. was closed due to flooding and all lanes were blocked on Rt. 46 between Bergen Blvd. and Main St. in Ft. Lee also due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2012Every state in 2012This day in weather historyWarnings in New Jersey, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399022, 399026, 399029, 399030, 399033, 399034, 399036, 399335.